Heavy Rain, Letcher
- When
- August 13, 1:55 PM EST to 2:10 PM EST
- Where
- Letcher County, Whitesburg
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -82.820
A half inch of rain fell in Whitesburg between 255 and 310 pm.
A small cluster of strong thunderstorms dumped heavy rainfall on portions of eastern KY on August 13th. Flash flooding occurred in Powell county at the Whittleton Branch camp grounds leading to the evacuation of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A small cluster of strong thunderstorms dumped heavy rainfall on portions of eastern KY on August 13th. Flash flooding occurred in Powell county at the Whittleton Branch camp grounds leading to the evacuation of the area. One tree was also blown down in Pike county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 13, 11:53 AM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1253 PM EDT SAT AUG 13 2011 .SHORT TERM.../THE REST OF TODAY/ A WARM FRONT EXTENDS DOWN INTO THE COMMONWEALTH FROM AN AREA OF LOW PRESSURE CENTERED OVER MI. 15Z ANALYSIS PLACES THE WARM FRONT FROM NORTHCENTRAL KY DOWN TO THE CUMBERLAND PLATEAU REGION. CONVECTION HAS BEEN DEVELOPING IN THE VICINITY OF THE FRONT OVER PARTS OF SOUTHCENTRAL KY WITH ADDITIONAL CONVECTION OVER EASTERN MIDDLE TN AND MOVING INTO THE CUMBERLAND PLATEAU OF TN. CONVECTION THAT HAD BEEN MOVING EAST OVER WESTERN KY THIS MORNING HAS WEAKENED. SOME MID AND HIGH LEVEL CLOUDS ALONG WITH SOME CU DEVELOPMENT HAS OCCURRED ALONG A LINE FROM EASTERN OH SOUTHWEST INTO NORTHCENTRAL KY AND THEN SOUTH AND SOUTHWEST INTO WESTERN AND CENTRAL KY TOWARD THE GULF COAST STATES. SOME SCATTERED CU HAS ALSO DEVELOPED FURTHER EAST WHERE SKIES WERE GENERALLY MOSTLY CLEAR. MEANWHILE...WV IMAGERY SUPPORTED A SW/V TROUGH MOVING THROUGH THE LOWER OH VALLEY...WITH ANOTHER ONE UPSTREAM MOVING TOWARD THE MID MS VALLEY. THE MAIN UPPER LEVEL DISTURBANCE WAS MOVING FROM MN INTO IA. MOISTURE AND HEATING IN ADVANCE OF THE FIRST DISTURBANCE MAY BE SUFFICIENT FOR CONTINUED SCATTERED ELEVATED CONVECTION INTO THE AFTERNOON. 12Z OHX RAOB INDICATED SOME ELEVATED INSTABILITY THIS AM...SO CONVECTION OVER THE NEXT COUPLE OF HOURS SHOULD BE ELEVATED PER MODEL FORECAST SOUNDINGS...WITH POTENTIAL FOR SFC BASED CONVECTION LATER ON THIS AFTERNOON. SKIES SHOULD REMAIN THE MOST CLEAR OVER THE FAR SOUTHEASTERN COUNTIES AND VA BORDER COUNTIES THOUGH A GENERAL INCREASE IN CLOUD COVER IS EXPECTED. THIS SHOULD LEAD TO THE WARMEST MAX T IN THE BIG SANDY REGION WITH CLOUD COVER AND SCATTERED CONVECTION POSSIBLY HOLDING TEMPS BACK OF MOSTLY FLAT-LINING IN THE SOUTHWEST. HOWEVER...LOW LEVEL WARM ADVECTION IN ADVANCE OF THE APPROACHING SYSTEM WILL BALANCE THIS OUT TO SOME EXTENT SO CONFIDENCE IN MAX T IN THE SOUTHWEST IS NOT EXTREMELY HIGH. UPDATED THE FORECAST TO GO WITH SOME SCATTERED POPS ACROSS THE SOUTH FOR THE REMAINDER OF THE DAY AND KEPT ISOLATED POPS IN THE NORTH WHERE MOISTURE WILL BE A BIT MORE LIMITED. OPTED TO RAISE MAX T ACROSS THE BOARD A DEGREE OR TWO...BUT RAISED THEM THE MOST ACROSS MUCH OF THE EASTERN AND SOUTHEASTERN CWA. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH MONDAY/ 07Z IR/WV SHOT SHOWS A BAND OF MID/UPPER LEVEL DEBRIS CLOUDS FROM ACTIVITY UPSTREAM OVER THE PLAINS AND MS VALLEY SPREADING INTO ERN KY. LOOKING AT THE BIGGER PICTURE...A POTENT MID LEVEL CIRCULATION CONTINUES TO CHURN THRU THE UPPER MIDWEST AND IS BEGINNING TO TURN SLIGHTLY TOWARDS THE SE. SFC ANALYSIS REVEALS THE DEVELOPING SFC REFLECTION OF THIS FEATURE CURRENTLY OVER THE UPPER MS VALLEY WITH A TROF AHEAD OF THE ASSOCIATED COLD FRONT EXTENDING FROM THE SFC LOW BACK TO THE SW INTO THE CENTRAL PLAINS. CLOSER TO HOME...A NEARLY STATIONARY FRONT REMAINS STALLED OVER THE LOWER MS VALLEY STRETCHING EAST THRU SRN TN AND INTO THE CAROLINAS. DEW PTS ARE RUNNING AS MUCH AS 5 TO 10 DEGREES HIGHER AROUND THE VALLEYS THAN LAST NIGHT...AND THIS HAS ALLOWED FOR ANOTHER ROUND OF FOG AND LOW STRATUS TO DEVELOP AROUND THE RIVER VALLEYS. THE MODELS REMAIN IN FAIRLY DECENT AGREEMENT WITH THE BIG PICTURE BUT AS USUAL ARE SHOWING SOME DISCORD WITH THE SFC FEATURES. HAVE USED A BLEND OF THE 13.00Z SUITE IN CONSIDERING THE MID AND UPPER LEVEL INFLUENCES THRU THE PERIOD WITH A NAM/EURO/GFS COMPROMISE FOR THE SENSIBLE WX SPECIFICS. FOR TODAY...MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO BUILD AHEAD OF THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT ADVANCING THRU THE GREAT LAKES. THE BOUNDARY TO OUR SOUTH IS EXPECTED TO RETREAT NORTHWARD IN RESPONSE TO THE APPROACHING MID LEVEL TROF AND A FEW BREAKS IN THE CLOUDS THIS MORNING WILL AID IN DESTABILIZING THE LOWER LEVELS. WITH A VIABLE TRIGGER AND INSTABILITY IN PLACE TSTMS WILL BE POSSIBLE THIS AFTERNOON...PARTICULARLY OVER THE SRN 1/2 OF THE CWA. FCST SOUNDINGS FROM AROUND THE AREA INDICATE A VERY LIMITED SEVERE POTENTIAL...BUT WILL LET THE HWO MENTION THE POSSIBILITY OF DAMAGING WINDS THIS AFTERNOON. GUIDANCE CONTINUES TO POINT TOWARDS A COLD FROPA OVERNIGHT WITH A BETTER POTENTIAL FOR TSTMS. AGAIN...FCST SOUNDINGS AND WIND FIELDS DO NOT LOOK TOO IMPRESSIVE FOR A WIDESPREAD SEVERE EVENT BUT WILL MENTION THE POSSIBILITY OF STRONG WINDS AND...WITH LOWER WET BULB HEIGHTS...A POSSIBILITY FOR SMALL HAIL AS WELL. THE LATEST ROUND OF SOLUTIONS HAS BACKED OFF ON THE PWATS AS WELL BUT IS STILL HITTING THE 75TH PERCENTILE FOR LATE SUMMER. OVERALL...AM EXPECTING EVERYONE WILL SEE AROUND 1 TO 1.5 INCHES FROM THIS AFTERNOON THRU SUNDAY AFTERNOON WITH THE BULK OF THAT COMING OVERNIGHT. AS ALWAYS...HIGHER AMOUNTS WILL BE POSSIBLE WHERE TRAINING OCCURS AND WILL HAVE TO WAIT AND SEE HOW EVENTS UNFOLD TONIGHT...BUT ATTM AM NOT EXPECTING ANY WIDESPREAD FLASH FLOODING WITH THIS EVENT. SHOWERS AND TSTMS LOOK TO CONTINUE THRU THE MORNING AND INTO THE AFTERNOON BUT ACTIVITY SHOULD BEGIN TO DECLINE SUNDAY EVENING FROM W TO E WITH THE PASSAGE OF THE H5 TROF...AND HAVE NOT COMPLETELY DISCOUNTED THE POSSIBILITY OF A FEW SCATTERED SHOWERS LINGERING THRU THE OVERNIGHT HOURS AS WELL. MOS KEEPS A SLIGHT CHANCE FOR ACTIVITY ON MONDAY AND WILL KEEP THIS IN THE INHERITED FCST FOR NOW TO AVOID HAVING TO REINSERT POPS LATER...THOUGH THIS SEEMS DOUBTFUL WITH HEIGHTS RISING ALOFT IN RESPONSE TO SFC HIGH PRESSURE BUILDING INTO THE OHIO VALLEY TEMPORARILY TO START THE WORK WEEK. TEMPERATURES IN GENERAL WILL RUN A FEW TICKS BELOW NORMAL AFTER TO DAYS HIGHS IN THE REALM OF CLIMATOLOGICAL NORMS. HAVE CONTINUED TO STAY BELOW THE MAV FOR HIGHS WITH A MORE LIMITED DIURNAL RANGE THROUGHOUT THE PERIOD GIVEN THE EXPECTED PRECIP AND CLOUD COVERAGE BOTH TONIGHT AND ON SUNDAY NIGHT. .LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/ THE LATEST SUITE OF MODEL GUIDANCE FOR THE EXTENDED APPEARS MOSTLY ON TRACK WITH THE CURRENT FORECAST. THE QUESTIONS REMAIN CONCERNING THE IMPACT OF THE FIRST WAVE PASSING THROUGH THE REGION ON TUESDAY AND WEDNESDAY. THE GFS AND 12Z ECMWF BRING A BIT MORE CONVECTION INTO EAST KENTUCKY FROM THIS THAN THE GEM AND THE NEW...00Z... ECMWF. GIVEN THE UNCERTAINTY WITH THIS FEATURE AND THE RAPID APPROACH OF THE NEXT MORE IMPRESSIVE WAVE/TROUGH/HEIGHT FALLS INTO THE GREAT LAKES AND OHIO VALLEY FOR THE LATTER PART OF THE WORK WEEK...HAVE DECIDED TO INTRODUCE THE POTENTIAL FOR CONVECTION THROUGHOUT THE CWA A BIT EARLIER THAN THE INHERITED GRIDS... STARTING ON WEDNESDAY AND CARRYING THROUGH THE REMAINDER OF THE FORECAST. OTHERWISE...ONLY MINOR CHANGES WERE MADE TO THE REST OF THE FORECAST. THE PREVIOUS LONG TERM DISCUSSION FOLLOWS... MODELS ARE ONLY IN FAIR AGREEMENT THROUGH THE EXTENDED PERIOD. IN GENERAL UPPER AND MID LEVEL RIDGING BUILDS INTO THE REGION ALONG WITH CORRESPONDING SFC HIGH PRESSURE FOR A DRY AND SEASONABLY WARM FORECAST THROUGH THE BULK OF THE PERIOD. SIGNIFICANT DIFFERENCES DO SHOW UP...MAINLY WITH REGARDS TO A MID LEVEL SHORT WAVE THAT THE ECMWF HAS CROSSING THE REGION DY'S5/6...TUESDAY INTO WEDNESDAY...AND THEN WITH ANOTHER SYSTEM CROSSING THE NORTHERN TIER AND SLIDING INTO OUR AREA LATE IN THE PERIOD...LATE DY6 INTO DY7 THUR INTO FRIDAY. THE 0Z ECMWF IS AN OUTLIER WITH THE STRENGTH OF THE FIRST FEATURE AND THERE HAS BEEN POOR RUN TO RUN CONTINUITY. IN ADDITION...THE ECMWF IS SLOWER WITH THE SECOND SYSTEM WHEN COMPARED TO THE 06Z GFS BUT HAS SUPPORT FOR THE SLOWER SOLUTION FROM ENSEMBLE SOLUTIONS. CONSENSUS IN MODELS SUGGEST THERE IS NOT MUCH IN THE WAY OF SENSIBLE WEATHER WITH THE FIRST SHORT WAVE FEATURE OTHER THAN AN INCREASE IN CLOUDS AS A SFC WARM FRONTAL BOUNDARY LIFTS ACROSS THE AREA BY WEDNESDAY. HOWEVER...THE ECMWF DOES TRY TO GENERATE SOME WEATHER OVER OUR AREA. BUT WITH INCONSISTENT SOLUTIONS FROM THE ECMWF WILL KEEP ANY SIGNIFICANT WEATHER TO OUR NORTH ATTM. WITH THE SECOND SYSTEM...AND SFC COLD FRONT THE 0Z ECMWF IS ABOUT 24 HOURS SLOWER WITH THE FRONT WHEN COMPARED TO THE 06Z GFS. THE SLOWER SOLUTION IS MORE OFTEN THE CORRECT DIRECTION TO GO WITH SYSTEMS THIS FAR OUT. THEREFORE FOCUSED HIGHER POPS TOWARDS THE END OF THE EXTENDED... THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT ROLLS INTO THE AREA. AGAIN EXPECT TEMPERATURES TO BE SEASONABLY WARM...NORMAL TO SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. OVERNIGHT LOWS SHOULD BE PLEASANTLY COOL ESPECIALLY IN OUR TYPICALLY COOLER VALLEY LOCATIONS. && .AVIATION.../18Z TO 18Z/...UPDATED OUTSIDE OF SCATTERED CONVECTION THROUGH 0Z...CIGS SHOULD AVERAGE MVFR AS A WARM FRONT ATTEMPTS TO RETREAT ACROSS THE AREA. HOWEVER...ISOLATED TO SCATTERED CONVECTION IS POSSIBLE...INITIALLY MAINLY SOUTH AND SOUTHEAST OF JKL OF DURING THE FIRST COUPLE HOURS OF THE PERIOD. ALTHOUGH SOME ISOLATED CONVECTION CANNOT BE RULED OUT AT THE TAF SITES DURING THE FIRST FEW HRS OF THE PERIOD...TIMING OF POTENTIAL DEVELOPMENT NEAR THE TAF SITES BETWEEN 18Z AND 00Z IS UNCERTAIN. THE HIGHEST POTENTIAL FOR SHRA/TSRA APPEARS TO BE BETWEEN ABOUT 3Z AND 9Z IN ADVANCE OF A COLD FRONT THAT WILL PUSH ACROSS ERN KY LATE TONIGHT AND EARLY ON SUN. LOW LEVEL MOISTURE WILL BE SUFFICIENT FOR ABOUT 10 HRS OF PREVAILING MVFR STARTING BETWEEN 1Z AND 3Z...BUT PLAN TO GO WITH A TEMPO GROUP DOWN TO IFR VIS AND CIGS FOR A FEW HOURS BETWEEN 3Z AND 9Z. CIGS SHOULD IMPROVE TO VFR LATE BEHIND THE FRONT. WINDS WILL AVERAGE SOUTHWEST EARLY IN THE PERIOD...WITH WINDS VEERING TO WEST WITH THE PASSAGE OF THE FRONT. WINDS SHOULD GENERALLY BE 10KT OR LESS...BUT GUSTS OF 20 TO 30KT COULD OCCUR WITH ANY THUNDERSTORM. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MB/JP LONG TERM....RAY/GREIF AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 501 AM EDT SAT AUG 13 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 501 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS POSSIBLE NEAR ANY STORMS. THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT SWINGS THROUGH THE OHIO VALLEY. DAMAGING WINDS WILL AGAIN BE THE MAIN THREAT NEAR ANY STORMS OVERNIGHT...WITH SMALL HAIL POSSIBLE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...AND AGAIN FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND DAMAGE...OR FLASH FLOODING FROM SATURDAY THROUGH SUNDAY TO THE NATIONAL WEATHER SERVICE IN JACKSON. MB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 152 PM EDT SAT AUG 13 2011 KYZ106-107-109-110-112-113-131830- JOHNSON-KNOTT-MAGOFFIN-MORGAN-BREATHITT-FLOYD- 152 PM EDT SAT AUG 13 2011 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 230 PM EDT SATURDAY AFTERNOON... SOUTHWESTERN JOHNSON... EXTREME NORTHWESTERN KNOTT... MAGOFFIN... EXTREME SOUTH CENTRAL MORGAN... BREATHITT AND EXTREME NORTHWESTERN FLOYD. AT 151 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM MOUNTAIN VALLEY TO HAGINSVILLE TO WATTS...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF JACKSON TO JACKSON TO 8 MILES SOUTH OF JACKSON...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ROUSSEAU AND SIKES AROUND 200 PM EDT...GAUGE AND HAGER AROUND 205 PM EDT...OVA AROUND 210 PM EDT...GULLETT AROUND 215 PM EDT...DAISYDELL AND SALYERSVILLE AROUND 220 PM EDT RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 35 MPH AND FREQUENT LIGHTNING IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS AND DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. PELTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 155 PM EDT SAT AUG 13 2011 KYZ088-115>118-131830- LESLIE-LETCHER-PERRY-CLAY-HARLAN- 155 PM EDT SAT AUG 13 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230 PM EDT SATURDAY AFTERNOON... CENTRAL LESLIE... EXTREME SOUTHWESTERN LETCHER... SOUTH CENTRAL PERRY... EXTREME SOUTHEASTERN CLAY AND NORTH CENTRAL HARLAN. AT 155 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ASHER...OR 8 MILES SOUTH OF HYDEN...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CHAPPELL AROUND 200 PM EDT...CINDA AROUND 210 PM EDT...BIG FORK AROUND 215 PM EDT... DALEY AROUND 220 PM EDT...BIG ROCK AROUND 225 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS AND DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. PELTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 230 PM EDT SAT AUG 13 2011 KYZ107-109-110-112-113-131915- JOHNSON-KNOTT-MAGOFFIN-BREATHITT-FLOYD- 230 PM EDT SAT AUG 13 2011 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 315 PM EDT SATURDAY AFTERNOON... SOUTHEASTERN JOHNSON... NORTHERN KNOTT... SOUTHEASTERN MAGOFFIN... EXTREME EAST CENTRAL BREATHITT AND FLOYD. AT 229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM GALDIA TO GUNLOCK TO ELMROCK...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF SALYERSVILLE TO 13 MILES NORTH OF HINDMAN TO 7 MILES NORTH OF HINDMAN...MOVING NORTHEAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAVID AROUND 235 PM EDT...BRAINARD AROUND 240 PM EDT...BONANZA AROUND 245 PM EDT...HUEYSVILLE AROUND 250 PM EDT...PRESTONSBURG AND PORTER JUNCTION AROUND 255 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS AND SOME DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. PELTON
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 230 PM EDT SAT AUG 13 2011 KYZ107-109-110-112-113-131915- JOHNSON-KNOTT-MAGOFFIN-BREATHITT-FLOYD- 230 PM EDT SAT AUG 13 2011 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 315 PM EDT SATURDAY AFTERNOON... SOUTHEASTERN JOHNSON... NORTHERN KNOTT... SOUTHEASTERN MAGOFFIN... EXTREME EAST CENTRAL BREATHITT AND FLOYD. AT 229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM GALDIA TO GUNLOCK TO ELMROCK...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF SALYERSVILLE TO 13 MILES NORTH OF HINDMAN TO 7 MILES NORTH OF HINDMAN...MOVING NORTHEAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAVID AROUND 235 PM EDT...BRAINARD AROUND 240 PM EDT...BONANZA AROUND 245 PM EDT...HUEYSVILLE AROUND 250 PM EDT...PRESTONSBURG AND PORTER JUNCTION AROUND 255 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 40 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS AND SOME DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. PELTON
The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
2 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A half inch of rain fell in Whitesburg between 255 and 310 pm.
The Jackson county mesonet site measured 1.55 inches of rainfall between 7 and 755 pm.
Powell county rescue squads were dispatched to the Whittleton Branch camp grounds in Natural Bridge State Park for evacuation efforts due to flooding.
A tree was blown down on Newsome Cemetary Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331831, 331832, 331833, 331834.